Saturday, March 30, 2013



On Thursday, March 14 I stopped taking Cholestyramine. Cholestyramine was supposed to help with my liver. According to testing I had done in 2011, I have a genetic liver impairment that makes detoxing Lyme die-off and molds extremely difficult. It explains why my insomnia got worse as my Lyme treatment went on, and it explains why I developed a terrible allergy to mold along with Lyme disease.

I started Cholestyramine in August 2011. My insomnia improved, but I stayed on Cholestyramine far too long. I kept taking it at a half dose while I dealt with a mold issue in my apartment, and then went back on meds after a relapse of Lyme. I needed it to detox, the thinking went.

The times I tried to cut back, I slept poorly and got tense in a way I couldn't remedy with meditation or breathing or any of my other tricks. So I stopped trying to cut back.

But I lost weight on Cholestyramine, around twenty pounds. The last five pounds were not good ones to loose. I stopped getting my period and had next to no body fat. Cholestyramine was originally a cholesterol lowering drug, and it helps with detox by pulling fats out of your body. Great if you've got fat to spare. Not so great if you don't.

I stayed on it because I was just too afraid of insomnia and fatigue and of not kicking Lyme this time around if I didn't get the detox right.

I was doing OK on my Lyme meds, still running four miles several times a week and going for long walks. I didn't miss not having my period. But in January the fatigue expanded, not just requiring a nap, but also a rest after breakfast. In February the fatigue had cut into how much I could exercise. I was swimming less, running less, concentrating poorly.

As last when I got a haircut, I saw the back of my head in the mirror. My beautiful thick hair now looked pathetically thin. That scared me. It was more eloquent than anything else about I was feeling. I stopped taking Cholestyramine the next day. I was prepared for insomnia, allergy flair ups and more. None of that happened.

The fatigue even got a little better--better, but not gone. Dr. Ross ran tests, and indeed my hormone levels are all low. (I'll talk to him about the results next week.) My naturopath had already told me my lack of menstruation must have been linked to low cholesterol and low body weight. Meanwhile, I'm assuming my job is to get my good cholesterol levels up, fast.

Fried eggs, anyone?

Saturday, March 23, 2013


This is my heparin injection paraphernalia, which I have not touched for the past week. I have been giving myself an injection twice daily since 2005, two years before I got my Lyme diagnosis and started treatment.

Heparin was my lifeline. In medical terms, I understood my blood was too thick and the micro doses of heparin thinned it. In practical terms, it meant I could stand up, cook a quick meal, even walk for fifteen minutes instead of collapsing for two days from walking two blocks.

Once I was on my Lyme meds, understood heparin was breaking up the "sticky blood" formed around the Lyme bacteria, and also breaking down biofilms (a protective layer Lyme bacteria forms around itself) and this made it easier for the antibiotics to attack the disease.

The injection had its price. It left bruises that were slow to clear up, I had to keep needles and other supplies in stock and hassle with biohazard disposal. I had to pack all the stuff into my luggage when I travelled, and it added a cumbersome twenty minutes to my bedtime and early morning routine. And the dollar price crept up and up, starting around $130 a month and going up to $400 by this year.

And still I clung to it, until a couple weeks ago when I forgot to do an injection and I was fine. So I just thought, why not cut down to one injection a day? Just to make life easier? I also subbed in a different blood thinner, lumbrokinase, which is a joyfully simple pill. I'd tried lumbrokinase years ago and hadn't done well on it, but things were different this time.

I cut the heparin by half and in a few more days I cut it out entirely. I can still walk and run and swim and dance. And giving myself an injection morning and night has been easy to kiss goodbye.